IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

How to gerrymander: A formal analysis

  • Katerina Sherstyuk

The paper combines the optimal gerrymandering approach in political science with the “fair cake division” results in mathematics and economics to consider optimal partisan gerrymandering schemes on a given territory. We analyze existence and properties of an optimal districting map for a strategic party that has control over redistricting process, given arbitrary continuous distributions of voters and party supporters over the electoral territory. Interestingly, we find that imposition of certain equality-type constraints on districting might often help to prevent gerrymandering and sustain fairness. Copyright Kluwer Academic Publishers 1998

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://hdl.handle.net/10.1023/A:1004986314885
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Springer in its journal Public Choice.

Volume (Year): 95 (1998)
Issue (Month): 1 (April)
Pages: 27-49

as
in new window

Handle: RePEc:kap:pubcho:v:95:y:1998:i:1:p:27-49
Contact details of provider: Web page: http://www.springerlink.com/link.asp?id=100332

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Berliant, Marcus & Thomson, William & Dunz, Karl, 1992. "On the fair division of a heterogeneous commodity," Journal of Mathematical Economics, Elsevier, vol. 21(3), pages 201-216.
  2. Brams, S.J. & Taylor, A.D., 1992. "An Envy-Free Cake Division Algorithm," Working Papers 92-31, C.V. Starr Center for Applied Economics, New York University.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:kap:pubcho:v:95:y:1998:i:1:p:27-49. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.